Help! losing weight

13 Posts | Page(s): 1 2  Next 

Help! losing weight

by Amelia2 on Thu Sep 27, 2007 12:00 AM

Quote | Reply

For the last 3 years I've been battling cancer treatment.  In 2005 I underwent 6 rounds of high dose chemo and 2 stem cell transplants.  All the while, I was also taking Thalidomide and Dexamethasone in pill form which I still take even now.  When I was getting chemo.  I lost weight and the doctors were quite concerned about my weight loss.  But now, I'm worried about my weight gain.

I've been on Thalidomide and Dexamethasone so long now that I am having a very difficult time losing weight.  Doctors and pharmacist both have told me it is very hard if not impossible to lose weight while taking Dexamethasone or any steroid.  Well, I can't except that.

So does anyone have any suggestions as to how to lose weight while taking a steroid.  I know I'll be taking Dex. for at least 6 mos. possibly another year.  However, I might say enough is enough.

RE: Help! losing weight

by Dontay on Tue Oct 30, 2007 12:00 AM

Quote | Reply

Hi I have bin taking dexamethasone daily for the last 12 yrs and believe I'll be on it the rest of my life. Have you had any luck finding info on how to lose the weight. I have gotten the same response from every Dr. I have talked to...not going to happen, good luck kinda thing I am really sick of being size huge it bugs me daily...any info you  find out plz post

Thanks,

D. Taylor

RE: Help! losing weight

by Kimmo on Wed Oct 31, 2007 12:00 AM

Quote | Reply

Hey, guys.  I am obese and healthy.  That is a good reason to grumble and want to LOSE weight.  But wait, you guys have a disease that might some day take your life and later you will be desperate to GAIN weight.

I hear you about the weight, but if you are healthy and most of all happy think about what you are putting on the front line as a concern.

Why do I feel so strongly about this issue?  My father has cachexia (wasting disease) and no matter what or how much he eats the weight is still coming off.  In fact the malnutrition and wieght loss is what is going to cause him to die first.  Not the cancer.

 

 

RE: Help! losing weight

by Dontay on Mon Nov 05, 2007 12:00 AM

Quote | Reply
Ok I understand that you know if your healthy then whats the prob. I dont feel healthy on the insides may never. Know that shedding some of these pounds could not only make me look better but feel better about myself. Feelin good is definitly more important then lookin good Havent really felt good in many years would like to have one of the 2 at least

RE: Help! losing weight

by patricias on Thu Nov 29, 2007 12:00 AM

Quote | Reply

 

On 9/27/2007 Amelia2 wrote:

For the last 3 years I've been battling cancer treatment.  In 2005 I underwent 6 rounds of high dose chemo and 2 stem cell transplants.  All the while, I was also taking Thalidomide and Dexamethasone in pill form which I still take even now.  When I was getting chemo.  I lost weight and the doctors were quite concerned about my weight loss.  But now, I'm worried about my weight gain.

I've been on Thalidomide and Dexamethasone so long now that I am having a very difficult time losing weight.  Doctors and pharmacist both have told me it is very hard if not impossible to lose weight while taking Dexamethasone or any steroid.  Well, I can't except that.

So does anyone have any suggestions as to how to lose weight while taking a steroid.  I know I'll be taking Dex. for at least 6 mos. possibly another year.  However, I might say enough is enough.


 

Hi, Amelia2

I am not in your situation and yet can relate to your plea.  Also, not knowing what your current diet consists of, this may or may not be of use. Have you explored a Gluten-Free Diet?  There is a lot of info out there and good products to be had.  I am gluten intolerant and was not particulary overweight when I made the shift from:

gluten >> to LOW gluten (doesn't work) >>>to NO GLUTEN

you may even find out that you have a gluten sensitivity. . .there are tests.

whether or not you are sensitive, when gluten is eliminated, the weight is too - of course, I don't know about your meds and how they mix in.

 Best of luck. Patricia

RE: Help! losing weight

by Susannbc on Tue Jan 26, 2016 09:41 PM

Quote | Reply
My doctor ( I love my dr) he pinches my cheeks and tells me I need to lose weight??yes I noticed that and it will only get worse cause of the dex. Have to take for another so far . So, I ask him how !? He said watch my calories and excerise But easy for everyone else to say ( those bean polls) I also have Pkd and he ( neophro dr wanted me to lose 45 pounds right !!!!! He gave me some water pills but I'm not noticing much different. It's depressing . I didn't ask for these two life changing desease and a lot of people just don't get it or understand . My husband even complained that I slept to much 'nanny yes I would love to k ow of a good working wAy to lose some of this weight .

RE: Help! losing weight

by Susannbc on Tue Jan 26, 2016 09:47 PM

Quote | Reply
I agree . Just because we are sick shouldn't mean us havin to carry around unhealthy weight. The sickness is enough.

RE: Help! losing weight

by mrscbennett on Thu Jan 28, 2016 02:45 AM

Quote | Reply

My Doctor put me in puliminary rehab (I also have asthma). Because of the asthma I take high dose steroids too. In pulminary rehab I walk on a treadmill then work on a stair stepper after that I work with weights. I started out hardly able to do anything and have gradually worked my up to longer times and greater difficulty. This has helped me lose some weight, breath better and just feel better. I go twice a week. See if your Dr. will order something like that for you. There is pulminary rehab and cardiac rehab. Also, meat especially red meat is very hard on your kidneys. Try to limit meat to just a few nights a week. Eat more fruit, vegetables and eat nuts or eggs for your protein.

I hope this helps a little!

RE: Help! losing weight

by mrscbennett on Thu Jan 28, 2016 02:47 AM

Quote | Reply

Ask your Doctor to refer you to a dietician too.

RE: Help! losing weight

by Susannbc on Sun Jan 31, 2016 08:27 PM

Quote | Reply
Yes it is ??
13 Posts | Page(s): 1 2  Next 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.